If you fall into the group of people who take niacin for any reason, here is some basic info on niacin side effects.

Side effects of Niacin

Niacin is also called vitamin B3 and nicotinic acid. There are certain conditions that require measures like additional niacin intake. But there can be some side effects. Some of them are considered normal and if they occur you do not need to panic:

– Flushing. If one takes large dose (and that means more than 70 mg), this is what will probably happen. The flushing will last nearly half an hour. Keep in mind that the dose which is enough to cause flushing differs from person to person. That is why it is very important to consult a professional first. If you are sensitive to any substance, you may be sensitive to this one, too. Some people use certain supplements, without any side effects, but that doesn’t mean they will tolerate every supplement they take. These reactions are quite individual, so it is better to talk to your personal physician first. Although flushing is not a severe side effect of Niacin, it can be quite unpleasant.

– Rash. Sometimes a rash can go along with flushing. Skin rash can occur on any part of your body. It can be just a small rash, but this side effect of Niacin is very unpleasant. People usually think that it is serious, but in most cases, the rash goes away as soon as you stop using Niacin. Rash is also a sign of allergic reaction, so you should stop using Niacin for a while.

According to some sources, there are niacin supplements that do not produce the flushing effects. Of course, that doesn’t mean that those wouldn’t produce some other side effects like:

– Diarrhea
– Vomiting
– Bloating
– Nausea
– sudden blood pressure lowering

There are some niacin side effects that are not common, but we will mention them:

– Skin changes (dryness and pigmentation changes)
– Liver problems
– Light head feeling and/or dizziness
More severe side effects are:
– Mouth swelling
– Face swelling
– Lips or tongue swelling
– Blood in stool
– Black stool
– Dark urine
– Blurred vision
– Sudden heartbeat changes
– Fever
– Excessive sweating
– An appetite loss
– Pain in muscles
– Feet or hands swelling
– Yellow skin

These side effects are signs of allergic reaction. If you experience any of these, it means that you are hypersensitive, and you need to get immediate medical help. It is very important that you call your doctor immediately if you experience symptoms like rapid heart rate, lips swelling, tongue swelling, feet or hands swelling, mouth swelling, face swelling, and fever.

In any of mentioned above keeps repeating and prolongs, do not hesitate to visit your doctor and solve the problem by changing your treatment.

What’s important to know is what happens when a person takes too much of niacin. Overdose is not fatal. Also, you should know that you can not overdose with niacin which came from food. Anyway, if taking niacin for any reasons, do consult the doctor first.